North Carolina, 2002

Damaging Winds in North Carolina, August 24, 2002

August 24, 2002 · NWS AKQ · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 24, 1:45 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 24, 1:45 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
245 PM EDT SAT AUG 24 2002

PULSE THUNDERSTORMS FIRING ALG VARIOUS BNDRIES ATTM AND WILL CONT TO
AFFECT AKQ CWA INTO THIS EVENING. MORE ORGANIZED LN CNVTN ASSOCD
WITH MID LVL TROF FIRING ACRS WRN VA ATTM AND WL TEND TO WEAKEN AS
IT MOVES THRU PIEDMONT LATE THIS AFTN AND TWD CST THIS EVE. WON/T
TRY TO GET FANCY WITH AREAL COVERAGE...KEEPING GOOD CHC POPS ALL
AREAS GOING INTO THIS EVE. PULSE STORMS WILL PRODUCE HEAVY LOCALIZED
DOWNPOURS AND FREQUENT LIGHTNING...AND PSBLY STRONG WIND GUSTS AND
HAIL INTO EARLY EVENING.

LTL TIME FOR DETAILED DISC WITH STORMS FIRING ATTM. MID LVL TROF.SFC
COLD FRONT MOVES OFF COAST LTR TNGT AND KNOCKS DOWN THE OPPRESSIVE
HEAT/HUMIDITY NEXT FEW DAYS. UPR CUTOFF EVENTUALLY DEVELOPS OVR
TNVLY AND SUBSEQUENT DEEPENING SOUTHERLY FLOW DRAWS IN MOISTURE AND
BRINGS IN BEST CHC FOR SIGNIFICANT PCPN IN QUITE SOME TIME BY
TUE/WED. WRN EXTENSION WRN ATLC UPR RDG BUILDS BACK INTO MID ATLC
REGION BY LATE IN THE WEEK...BRINGS BACK SOME HEAT AND DRIER CONDS
THU-SAT TMFRAME. GOTTA GO.

FCSTID =   20
SBY   65  87  59  84 /  40  10   0  10
OXB   70  83  66  80 /  40  10   0  10
ECG   73  88  66  84 /  40  20  10  20
ORF   74  88  67  84 /  40  20  10  20
PHF   70  87  66  83 /  40  10   0  10
AKQ   70  90  64  86 /  40  20  10  20
RIC   69  89  63  85 /  40  10  10  20
FVX   68  90  61  86 /  40  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

CULLEN

In the hours before

Special weather statement, Aug 24, 2:01 PM EST, 2 hours 22 minutes before
VAZ094-095-100-242000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS MOVING INTO NORTHAMPTON COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...WITH THE LEADING EDGE EXTENDING
FROM 2 MILES WEST OF BIRDSNEST TO FORT MONROE. MOVEMENT WAS TO THE
EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR
   NORFOLK NAS AT 300 PM
   NASSAWADOX AND FRANKTOWN AT 305 PM
   WILLIS WHARF AND OCEAN VIEW AT 310 PM
   DALBYS AND PLANTATION AT 315 PM
   CAPEVILLE AND TOWNSEND AT 320 PM
   KIPTOPEKE AND FISHERMANS ISLAND AT 325 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING WILL OCCUR IN
THUNDERSTORMS...ALONG WITH PEA TO MARBLE SIZED HAIL. IN
ADDITION...RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

HURLEY
&&
LAT...LON 3752 7595 3692 7649 3689 7569 3749 7515
Special weather statement, Aug 24, 2:15 PM EST, 2 hours 8 minutes before
VAZ092-093-096>098-242015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT SAT AUG 24 2002

AT 315 PM...THUNDERSTORMS WERE DEVELOPING OVER THE WESTERN
TIDEWATER...AND SOUTHSIDE HAMPTON ROADS. THESE STORMS...WILL MOVE
EAST ACROSS SUFFOLK AND CHESAPEAKE...AND TOWARD VIRGINIA
BEACH...THROUGH 4 PM. WIND GUSTS TO 35 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN...MAY ACCOMPANY THESE STORMS. IF YOU ARE
IN THE PATH OF THESE STORMS...SEEK SHELTER IMMEDIATELY.

CULLEN
Local storm report, Aug 24, 2:37 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT SAT AUG 24 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM                              VA   WIND DAMAGE
08/24/02   NEWPORT NEWS                   TOP OF SMALL STORAGE SHED
                                          BLOWN OFF IN DENBIGH
                                          AREA.
Special weather statement, Aug 24, 2:51 PM EST, 1 hour 32 minutes before
VAZ060-242030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD COUNTY...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE LEADING EDGE EXTENDING FROM
10 MILES NORTHWEST OF ELAM TO 14 MILES WEST OF DARLINGTON HEIGHTS.
MOVEMENT WAS TO THE EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR
   ELAM AT 400 PM
   DARLINGTON HEIGHTS AND PROSPECT AT 405 PM
   TUGGLE AT 410 PM
   HAMPDEN SYDNEY AND FARMVILLE AT 420 PM
   BRIERY AT 425 PM
   RICE AND EDWARD STATE FOREST AT 430 PM

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH PEA
TO MARBLE SIZED HAIL. EXPECT A BRIEF PERIOD OF HEAVY RAIN AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

HURLEY
&&
Special weather statement, Aug 24, 3:16 PM EST, 1 hour 7 minutes before
VAZ064-242045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORM MOVING INTO NORTHERN CAROLINE COUNTY...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GUINEA...MOVING EAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR
   CORBIN AND GUINEA AT 420 PM
   VILLBORO AND WOODFORD AT 425 PM
   RAPPAHANNOCK ACADEMY AT 430 PM
   FORT A.P. HILL AT 435 PM
   PORT ROYAL AT 440 PM

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

CULLEN
&&
LAT...LON 3832 7755 3814 7762 3800 7708 3821 7700
Special weather statement, Aug 24, 3:45 PM EST, 38 minutes before
VAZ064-074-075-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN CAROLINE COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF VILLBORO...MOVING EAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR
   RAPPAHANNOCK ACADEMY AT 445 PM
   FORT A.P. HILL AT 450 PM
   PORT ROYAL AT 500 PM
   SUPPLY AT 510 PM
   HUSTLE AT 515 PM
   LORETTO AT 520 PM

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF AN
INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3813 7748 3800 7731 3805 7684 3841 7717

The radar

The Norfolk radar (KAKQ), 125 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Currituck

When
August 24, 4:23 PM EST
Where
Currituck County, Corolla
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -75.817

Trees down.

Thunderstorm Wind, Camden

When
August 24, 4:34 PM EST
Where
Camden County, Camden
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.333, -76.167

Trampoline lifted in air. Trees snapped at top. Car moved several hundred feet.

Thunderstorm Wind, Chowan

When
August 24, 4:53 PM EST
Where
Chowan County, Edenton
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.067, -76.617

Numerous trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313126, 5313127, 5313128.